Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 15, NWS Kansas City, MO

April 13, 2018Leavenworth County, Wyandotte County, Kansas; Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 13, 2018, 7:54 PM CDT for Leavenworth County, Wyandotte County, Kansas; Platte County, Missouri. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2018, 7:54 PM CDT (00:54 UTC)
Expired
Apr 13, 2018, 8:30 PM CDT
In force
36 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Leavenworth County, KS, Wyandotte County, KS, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 8:23 PM CDTHAIL 11 E Platte City, MOREPORTED AT MILE MAKER 25. STRONG WINDS ALSO REPORTED BUT NO ESTIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 2:19 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
2012 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

376 
WUUS53 KEAX 140054
SVREAX
KSC103-209-MOC165-140130-
/O.NEW.KEAX.SV.W.0015.180414T0054Z-180414T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
754 PM CDT FRI APR 13 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wyandotte County in northeastern Kansas...
  Leavenworth County in northeastern Kansas...
  Central Platte County in west central Missouri...

* Until 830 PM CDT.

* At 753 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles south of Easton to near Linwood, moving
  northeast at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Leavenworth, Lansing, Bonner Springs, Tonganoxie, Platte City,
  Basehor, Edwardsville, Weston, Kansas City, Linwood, Easton, Tracy,
  Reno, Fairmount, Farley, Iatan, Fort Leavenworth, Pomeroy, Waldron
  and Stillings.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 412.
 Interstate 29 between mile markers 18 and 23.
 Interstate 435 between mile markers 12 and 30.
 Kansas Turnpike between mile markers 208 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

A Tornado Watch remains in effect until 900 PM CDT for northeastern
and east central Kansas...and west central Missouri.

LAT...LON 3942 9506 3942 9498 3944 9498 3946 9501
      3953 9491 3953 9488 3937 9475 3913 9474
      3900 9500 3900 9502 3897 9504 3899 9508
      3895 9509 3898 9516 3919 9515 3934 9517
TIME...MOT...LOC 0053Z 224DEG 35KT 3925 9508 3903 9511 

HAIL...1.25IN
WIND...60MPH
 
$$

Kurtz
2 follow-up statements
462 
WWUS53 KEAX 140110
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
810 PM CDT FRI APR 13 2018

KSC103-209-MOC165-140130-
/O.CON.KEAX.SV.W.0015.000000T0000Z-180414T0130Z/
Wyandotte KS-Leavenworth KS-Platte MO-
810 PM CDT FRI APR 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN WYANDOTTE...CENTRAL LEAVENWORTH AND CENTRAL PLATTE
COUNTIES...

At 810 PM CDT, severe thunderstorms were located along a line
extending from near Leavenworth to Basehor, moving northeast at 40
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Leavenworth, Lansing, Bonner Springs, Tonganoxie, Platte City,
Basehor, Edwardsville, Weston, Kansas City, Tracy, Fairmount, Farley,
Iatan, Fort Leavenworth, Wolcott, Pomeroy, Waldron, Stillings,
Beverly and Maywood.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 411.
 Interstate 29 between mile markers 18 and 23.
 Interstate 435 between mile markers 13 and 30.
 Kansas Turnpike between mile markers 220 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

A Tornado Watch remains in effect until 900 PM CDT for northeastern
Kansas...and west central Missouri.

LAT...LON 3942 9502 3942 9498 3944 9498 3946 9501
      3953 9491 3953 9488 3937 9475 3913 9474
      3908 9491 3908 9499 3911 9507 3931 9501
TIME...MOT...LOC 0110Z 224DEG 35KT 3936 9494 3914 9497 

HAIL...1.25IN
WIND...60MPH
 
$$

Kurtz
724 
WWUS53 KEAX 140124
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
824 PM CDT FRI APR 13 2018

KSC103-209-MOC165-140134-
/O.EXP.KEAX.SV.W.0015.000000T0000Z-180414T0130Z/
Wyandotte KS-Leavenworth KS-Platte MO-
824 PM CDT FRI APR 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WYANDOTTE...
CENTRAL LEAVENWORTH AND CENTRAL PLATTE COUNTIES WILL EXPIRE AT 830 PM
CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with these thunderstorms.

A Tornado Watch remains in effect until 900 PM CDT for northeastern
Kansas...and west central Missouri.

LAT...LON 3942 9502 3942 9498 3944 9498 3946 9501
      3953 9491 3953 9488 3937 9475 3913 9474
      3908 9491 3908 9499 3911 9507 3931 9501
TIME...MOT...LOC 0124Z 270DEG 35KT 3945 9482 3923 9485 

$$

Kurtz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:09 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 13, 6:09 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
609 PM CDT Fri Apr 13 2018

.Discussion...
Issued at 119 PM CDT FRI APR 13 2018

Still expecting the chance for strong to severe storms to develop later this
afternoon for portions of our forecast area. At this time it appears
the higher probabilities for severe weather will be across the western
portion of the forecast area particularly far northeast KS and
northwest MO. That region will have the largest shear and
instability near a surface low and attendant warm front draped
west to east near the MO/IA state line. There exists a substantial
cap that may serve to mitigate severe storms from becoming very
widespread... at least that is what many of the high-res models
are depicting. All the activity should dissipate late this
evening with the passage of a strong cold front.

In the wake of the frontal passage late tonight, rapid drying in the
mid-levels will bring an end to precipitation for the early
overnight. This will be short-lived, however, as the the back side
of the surface low advects eastward. This will occur coincident with
the passage of the main upper-low as it slowly lifts to the
northeast. Despite the drying mid-levels, cooling low-levels will
promote saturation and the development of drizzle within a confined
layer of moisture beneath 800 hPa early Saturday morning. As the
moisture profile deepens once again by late Saturday morning into
the afternoon, expecting to see drizzle transition to a light rain
as the surface low continues to push eastward. By Saturday evening,
a continued cooling thermal profile, along with a saturated
dendritic growth zone, will support a light rain/snow mix Saturday
night through early Sunday morning. While minor accumulations are
possible on grassy surfaces, precipitation rates and the existing
stored surface heat should mitigate accumulations and resulting
impacts.

A more significant impact Saturday night/Sunday morning will be with
wind chill values ranging from the mid-teens to low 20s as increased
low level flow persists during the arrival of an unseasonably cold
air mass from the northwest. Surface heating will be limited as a
result Sunday afternoon, with high temps only peaking in the upper
30s across northern MO, to the low to mid 40s for areas south of
Highway 36. Precipitation will taper off early Sunday morning, while
cloud cover should slowly erode Sunday evening. Mid-level ridging
will maintain dry conditions through the early work week, along with
a warming trend through Tuesday. The passage of a subsequent cold
front Tuesday night will prevent additional heating Wednesday,
bringing temps back to more seasonal values. At this time,
precipitation development looks to be fairly limited ahead of the
frontal boundary Tuesday night. Better precip chances will hold off
until the late week into the early weekend as another potential
dynamic storm system returns to the area.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 600 PM CDT FRI APR 13 2018

Thunderstorm activity is likely to continue during the early
evening hours, eventually tapering off near 02Z to 03Z. Ceiling
heights should return to VFR late this evening in the wake of a
cold front before returning to MVFR as surface temps cool early
Saturday morning. May see some slight improvement in ceilings by
Saturday afternoon, however, as gusty conditions resume through
the end of the forecast period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Pietrycha/Welsh
Aviation...Welsh
Hazardous weather outlook, Apr 13, 2:30 AM CDT, 17 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
230 AM CDT Fri Apr 13 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-140730-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
230 AM CDT Fri Apr 13 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Tonight

 Strong to severe thunderstorms are expected across much Missouri and
 eastern Kansas late this afternoon and evening. Strong winds, large
 hail, and isolated tornadoes will be possible with any storms that
 achieve severe limits.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Light mixed precipitation or snow is possible Saturday night into
 Sunday morning with very light accumulations possible north of the
 Kansas City Metro. In addition, subfreezing temperatures are
 expected Sunday and Monday mornings.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 13, 7:13 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill
713 PM CDT Fri Apr 13 2018

MOZ005>007-014>016-022>024-140215-
Harrison-Mercer-Putnam-Daviess-Grundy-Sullivan-Caldwell-
Livingston-Linn MO-
Including the cities of Bethany, Princeton, Mercer, Unionville,
Gallatin, Jamesport, Trenton, Milan, Green City, Hamilton,
Braymer, Polo, Breckenridge, Chillicothe, Brookfield,
and Marceline
713 PM CDT Fri Apr 13 2018

Gusting winds up to 50 mph winds are possible for the next couple
hours. These winds are not associated with thunderstorms currently
and may occur without precipitation.
Local storm report, Apr 13, 7:16 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
716 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND DMG     6 W BURLINGTON JUNCTION 40.44N 95.18W
04/13/2018                   ATCHISON           MO   EMERGENCY MNGR

            ROAD SIGN BLOWN OVER AT COUNTY LINE ROAD AND
            HIGHWAY 136. DIME SIZED HAIL ALSO REPORTED.

&&

SM
Local storm report, Apr 13, 7:19 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
719 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             4 WSW SHAWNEE           38.98N 94.87W
04/13/2018  E0.88 INCH       JOHNSON            KS   PUBLIC

&&

JW
Special weather statement, Apr 13, 7:21 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
721 PM CDT FRI APR 13 2018

MOZ002-011-012-140100-
Holt MO-Nodaway MO-Andrew MO-
721 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOLT...NODAWAY AND
NORTHWESTERN ANDREW COUNTIES UNTIL 800 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm over
Maitland, or 7 miles east of Mound City, moving northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maryville, Mound City, Burlington Junction, Hopkins, Maitland,
Skidmore, Graham, Clearmont, Pickering, Braddyville, Arkoe and
Quitman.

This includes Interstate 29 between mile markers 84 and 85.

A Tornado Watch remains in effect until 900 PM CDT for northwestern
Missouri.

LAT...LON 4057 9464 4047 9463 4047 9461 4004 9506
      4014 9526 4026 9520 4026 9519 4031 9518
      4058 9506
TIME...MOT...LOC 0021Z 212DEG 45KT 4018 9510

Barham
Special weather statement, Apr 13, 7:37 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
737 PM CDT FRI APR 13 2018

KSZ025-103-104-MOZ028-140115-
Wyandotte KS-Atchison KS-Leavenworth KS-Platte MO-
737 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WYANDOTTE...
LEAVENWORTH...SOUTHEASTERN ATCHISON AND NORTHWESTERN PLATTE COUNTIES
UNTIL 815 PM CDT...

At 736 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Williamstown to near
Lawrence. Movement was northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Leavenworth, Lansing, Bonner Springs, Tonganoxie, Basehor, Weston,
Kansas City, Linwood, Easton, Reno, Fairmount, Iatan, Fort
Leavenworth, Bean Lake, Stillings, Beverly, East Leavenworth,
Lowemont, Jarbalo and Piper.

This includes Kansas Turnpike between mile markers 206 and 224.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 900 PM CDT for northeastern
and east central Kansas...and northwestern and west central Missouri.

LAT...LON 3938 9518 3954 9500 3953 9492 3938 9484
      3906 9487 3899 9498 3900 9502 3897 9504
      3899 9508 3896 9508 3897 9511 3897 9513
      3898 9516 3896 9517 3896 9519
TIME...MOT...LOC 0036Z 216DEG 33KT 3910 9522 3892 9524

Kurtz
Local storm report, Apr 13, 7:39 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
739 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             POLO                    39.56N 94.04W
04/13/2018  E0.50 INCH       CALDWELL           MO   EMERGENCY MNGR

&&

SM

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:21 PM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte39 min
Apr 13, 7:37 PM CDTSpecial Weather StatementEAXLeavenworth38 min
Apr 14, 3:11 AM CDTFreeze WarningEAXJohnson, Leavenworth, Linn, Miami, Wyandotte30 hr
Apr 13, 7:05 PM CDTSpecial Weather StatementEAXClay40 min
Apr 13, 7:09 PM CDTSevere Thunderstorm WarningEAXClay, Clinton, Platte36 min
Apr 13, 7:12 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Clay, Livingston, Ray48 min
Apr 13, 7:21 PM CDTSpecial Weather StatementEAXNodaway39 min
Apr 13, 7:55 PM CDTSpecial Weather StatementEAXClay35 min
Apr 13, 7:57 PM CDTSpecial Weather StatementEAXCaldwell, Livingston33 min
Apr 13, 8:24 PM CDTSpecial Weather StatementEAXBuchanan, Clinton, Platte51 min
Apr 13, 8:25 PM CDTSpecial Weather StatementEAXCaldwell50 min
Apr 13, 8:28 PM CDTSpecial Weather StatementEAXLivingston47 min
Apr 13, 8:54 PM CDTSpecial Weather StatementEAXJackson51 min
Apr 13, 9:03 PM CDTSpecial Weather StatementEAXClinton, Daviess, DeKalb42 min
Apr 13, 9:38 PM CDTSpecial Weather StatementEAXHarrison52 min
Apr 13, 9:45 PM CDTSpecial Weather StatementEAXDaviess45 min
Apr 13, 9:58 PM CDTSpecial Weather StatementEAXHarrison32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.